MAUDE Adverse Event Report: K2M, INC. PROVISIONAL SPLIT DRIVER; SIZE 30; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. PROVISIONAL SPLIT DRIVER; SIZE 30; POSTERIOR CERVICAL SCREW SYSTEM
Catalog Number 5101-90129
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an everest mi provisional split driver jammed intra-operatively.The driver got stuck and was unable to tighten or loosen the set screw.There were no adverse consequences to the patient.The procedure was completed successfully without surgical delay by using a backup driver.
 
Additional Manufacturer Narrative
Visual inspection: device was inspected and observed that the knob was jamming on the handle.Functional inspection: higher force was used to unthread the knob from the handle, but it was not successful.Device and complaint history records were reviewed for this lot number, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: attach the set screw to the provisional split driver by first rotating the proximal dial of the driver counter-clockwise to the open position.Engage the split tip of the driver with a set screw and rotate the proximal dial clockwise to secure the set screw to the driver.Set screw insertion, rod reduction, & provisional tightening option 1: rod reduction with set screw driver only insert the set screw down the extension tabs and into the implant housing.The set screw will engage the built-in threads within the screw housing which will allow up to 25 mm of rod reduction.Thread the set screw between the extension tabs until the rod is secured within the tulip.The stabilization tube or the black sleeve can be used to ease set screw reduction and simultaneously reinforce the tabs.Set screw insertion, rod reduction, & provisional tightening.Option 2: rod reduction with reduction tunnel if more than 25 mm of rod reduction is needed, the tab reduction tunnel may be utilized to provide a total of 35 mm of reduction, while simultaneously reinforcing the tab.Slide the instrument down towards the screw head until the instrument engages with the reduction slots on the exterior of the extension tabs.Once engaged, rotate the proximal knob clockwise to begin reduction.External markings on the tab reduction tunnel provide a reference for needed depth until the rod is fully reduced.Attach the set screw to the provisional split driver and insert it into the cannula of the tab reduction tunnel and into the implant housing.As similar complaints have been identified for this device across different lot numbers, the plausible root cause has been identified as user error.
 
Event or Problem Description

Brand Name
PROVISIONAL SPLIT DRIVER; SIZE 30
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10375151
Report Number3004774118-2020-00165
Device Sequence Number16785946
Product Code LXH
UDI-Device Identifier10888857210141
UDI-Public10888857210141
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5101-90129
Device Lot NumberJUJG
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer01/29/2021
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date02/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1